Kansas, 2017

Hail in Kansas, June 15, 2017

June 15, 2017 · NWS GID · 1 event in 1 county or zone

m. CDT, dropping quarter to ping pong ball size hail in the Webster State Park area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$75,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although the vast majority of severe weather within the Sunflower State on this Thursday focused within central, south central and northeastern counties, a lone severe storm flared up over Rooks County of North Central Kansas between 4:00-4:30 p.m. CDT, dropping quarter to ping pong ball size hail in the Webster State Park area. A few other storms developed within the local area over the ensuing few hours, but none became severe.

Briefly examining the meteorological setup, northern Kansas was under broad quasi-zonal flow in the mid-upper levels containing subtle embedded disturbances . At the surface, the highest low-level moisture levels and resultant instability values focused to the south of a quasi-stationary front stretched from central Kansas into southeast Nebraska. However, this particular severe storm still managed to develop within the northern fringes of the surface frontal zone, possibly enhanced by outflow emanating northward from a large severe storm that earlier formed over Ellis County. Around the time of the Rooks County hail, the mesoscale environment featured approximately 2500 J/kg mixed-layer CAPE and 35 knots of effective deep layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 2:03 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 15, 2:03 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Hastings NE
303 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Friday)
Issued at 151 PM CDT Thu Jun 15 2017

Convection is rapidly firing along an old frontal boundary and
area of convergence across north central Kansas this afternoon.
While this activity is mainly limited to a few severe storms just
south of our forecast area...continue to expect additional
development over the next several hours to potentially spread into
our southern tier of Kansas counties...across Rooks...Osborne and
eventually Mitchell counties. While some model data tries to take
this just a bit further north...latest short term solutions from
the HRRR/RAP are tracking storms more eastward...so how far north
things eventually spread is somewhat questionable. Evenso...could
not justify removing chances for thunderstorms through the early
evening hours across portions of south central Nebraska...despite
this area most likely remaining dry this evening.

Expect the threat for severe weather across our Kansas counties
to end fairly rapidly during the early evening hours as this
afternoons activity continues to push further south and east.
Models have been pretty consistent with this...and did trim pops
during the evening hours and removed them for the overnight
periods as a result. With some clouds around overnight...and a
shift in the winds to a more southerly direction...expect a
fairly mild night across the area...and did increase overnight
lows a couple of degrees in spots.

Otherwise...expect thunderstorm chances to return by Friday
afternoon as good surface heating should help to erode the CAP
across the area by late afternoon...with a nice gradient in
dewpoints likely becoming the focus for some strong to severe
thunderstorms late in the day. This dry-line is a bit further east
by peak heating time than it was yesterday at this time...but
continue to think there will be at least a chance of storms across
much of the area during the late afternoon hours...with chances
focused across our southeastern third of counties by early
evening.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM CDT Thu Jun 15 2017

Expect a fairly strong cold front to race south across the local
area on Saturday...with the timing of this front key to how much
convection we see across the area Saturday. The latest run of the
NAM already has this front to the NE/KS state line by 18Z
Saturday...which could limit severe potential across the local
area late in the day. Evenso...should see some thunderstorm activity
develop across the high plains and advect across portions of the
area during the late afternoon through evening hours.

Expect a return to near normal temps behind the aforementioned
front on Sunday...which combined with steady northerly breezes...
should make for a very nice afternoon. Thereafter...dry weather
is forecast through at least Tuesday afternoon...when a small
chance of thunderstorms returns to the local area with weak
disturbances rolling off the high plains late Tuesday and again
late Wednesday. These look like pretty iffy chances for
thunderstorms at the current time. Temperature wise...with high
pressure spreading its influence across the local area by early
next week...expect above normal temps to return next Monday
through at least Thursday of next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1218 PM CDT Thu Jun 15 2017

VFR conditions are expected through the period with only some
passing mid/high level cloud cover along with generally light
and variable winds through the afternoon and evening hours.
Expect winds to shift and increase out of the south on Friday...as
low level moisture surges from the south. This should lead to some
CU development near the terminals late in the period...but opted
not to introduce until timing/coverage of convective activity
becomes a bit more clear.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jun 15, 1:08 PM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
208 PM CDT Thu Jun 15 2017

KSZ005>007-017>019-NEZ076-077-084>087-161915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore-
Franklin-Webster-Nuckolls-Thayer-
208 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of both south
central Nebraska and north central Kansas...generally along and
south of a line from Long Island Kansas to Geneva Nebraska.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threats will be hail as large as tennis balls
and damaging winds to around 70 mph...with the greatest threat
existing across portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances continue for mainly the afternoon and
evening hours both Friday and Saturday. Strong to severe
thunderstorms are possible across portions of the outlook area
both days...with hail to the size of half dollars along with 60
mph wind gusts both possible.

Intermittent small chances for thunderstorms are possible next
Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary late this afternoon or
evening across.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-072>075-082-083-161915-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-
208 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of south central
Nebraska generally along and northwest of a line extending from
Alma Nebraska to Geneva Nebraska.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return mainly during the afternoon and
evening hours both Friday and Saturday. Strong to severe
thunderstorms are possible across portions of the outlook area
both days...with hail to the size of half dollars along with 60
mph wind gusts both possible.

Intermittent small chances for thunderstorms are possible next
Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jun 15, 2:35 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT THU JUN 15 2017

KSZ005-017-018-152115-
Rooks KS-Phillips KS-Osborne KS-
335 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...CENTRAL OSBORNE
AND SOUTHERN PHILLIPS COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Logan to 6 miles southeast of
Stockton to 9 miles northeast of Natoma. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Osborne, Stockton, Logan, Kirwin, Woodston, Alton and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
north central Kansas.

LAT...LON 3948 9960 3957 9960 3957 9963 3969 9963
      3967 9907 3957 9906 3957 9894 3947 9874
      3941 9849 3933 9849 3923 9896
TIME...MOT...LOC 2035Z 251DEG 27KT 3956 9956 3937 9918 3931 9893

Fay

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rooks

When
June 15, 3:04 PM CST to 3:14 PM CST
Where
Rooks County, 5 mi N of Webster Res to 1.59 mi SW of Webster
Measured
1.5 in hail
Property damage
$50,000
Crop damage
$75,000
Reported by
Trained Spotter
Coordinates
39.452, -99.470

Quarter to ping pong ball size hail was reported in the vicinity of Webster State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703749.